Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Review Erowid at GreatNonprofits.org
Help us get 25 reviews! And spread the word that accurate info about psychedelics and other drugs improves health, culture, and policies.

New Study On "GHB" Overdose Cases
Examines Unusual Symptoms And Urges Physician Awareness

For Immediate Release: 1 June 1998
Contact: Corinna Kaarlela
(415) 476-3804
University of California, San Francisco

Archived by Erowid (June 3, 1998)

Users of the recreational drug GHB who overdose show distinct clinical characteristics that physicians need to recognize in order to provide proper treatment, according to a new study.

"GHB has potentially life-threatening toxic effects, and these patients present in a profound coma with a markedly decreased level of consciousness that is unlike other types of overdose," said Karl Sporer, MD, an assistant professor of medicine at the University of California San Francisco.

"From our experience with a large number of cases, we've gained clinical information that could be useful to physicians in other parts of the country where isolated GHB cases are showing up," added Sporer, who specializes in emergency medicine at the UCSF-affiliated San Francisco General Hospital.

He is lead author of a new study on GHB overdoses published in the June issue of Annals of Emergency Medicine.

The chemical name for GHB is gamma-hydroxybutyrate. The drug is especially popular in San Francisco, Los Angeles, and New Orleans, according to Sporer. It often is available in after-hours clubs and rave parties as a white powder that is dissolved in water, resulting in a salty tasting liquid. Users have reported a sense of euphoria and enhanced sexual effects and no hangover. Because a GHB overdose causes the user to lose consciousness, the drug has been implicated as a "date rape" product, he said. The overdose is characterized by a profound coma along with a normal respiratory rate, but often accompanied by slow heart rate, low body temperature, and vomiting.

The study team evaluated the medical records of 88 patients who were diagnosed with a GHB overdose in the SFGH emergency department over a three-year period (1993-96).

All patients were evaluated using the Glasgow Coma Scale (GCS), a measurement guideline that determines severity of coma based on a series of physiological signs. The scale ranges from 3 to 15, with 15 being the consciousness level of a normal person.

Study findings showed:



The average age of the study population was 28 years, and 61 patients (69 percent) were male. None of the patients died, but at least five deaths resulting from GHB overdose have been reported elsewhere. More than half the patients had GCS scores of 8 or below: 25 (28 percent) had a score of 3 and 28 (33 percent) had scores ranging from 4 to 8. (The average GCS score for an alcohol-induced coma is in the 7-8 range, according to Sporer.)

Thirty-four patients (39 percent) also had consumed alcohol, and 25 (28 percent) had ingested other drugs, most often amphetamines. All patients in both of these groups exhibited extremely low blood pressure. There was no conclusive evidence on the effects of substance abuse interactions related to other symptoms. Patients typically regained consciousness within 5 hours of ingestion of GHB.

The initial GCS score was linked to recovery time, with low scores requiring the longest period. Long-term effects of GHB are unknown. In the 1960s, GHB was used as a medical anesthetic, and in the 80s it was sold in health food stores as a product to induce sleep and as a body-building aid. The Food and Drug Administration banned over-the-counter sale of the drug several years ago because of concerns about consumer safety. At present, the federal Drug Enforcement Agency is reviewing GHB for addition to its list of controlled substances.

Study co-authors are Rachel Chin, MD, UCSF assistant professor of medicine and surgery at SFGH; Brian Cullison, a student in the UCSF School of Medicine; Jo Ellen Dyer, PharmD, UCSF associate clinical professor of pharmacy and a specialist with the California Poison Control system; and Thomas D. Wu, MD, PhD, Stanford University School of Medicine.